Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 47, NWS Des Moines, IA

June 14, 2016Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2016, 7:43 PM CDT for Dallas County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2016, 7:43 PM CDT (00:43 UTC)
Expired
Jun 14, 2016, 8:30 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 27 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:50 PM CDTTSTM WND DMG2 Wnw Dallas Center, IA6 INCH DIAMETER TREE SNAPPED OFF ALONG WITH CORN FLATTENED IN THE VICINITY.
Jun 14, 8:10 PM CDTTSTM WND GST 601 E Dallas Center, IASUSTAINED WINDS AROUND 35 MPH WITH PEAK GUSTS AROUND 60 MPH. NO KNOWN DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:43 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS53 KDMX 150043
SVRDMX
IAC049-150130-
/O.NEW.KDMX.SV.W.0047.160615T0043Z-160615T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT TUE JUN 14 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DALLAS COUNTY IN CENTRAL IOWA...

* UNTIL 830 PM CDT

* AT 742 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DALLAS
  CENTER...OR 7 MILES NORTH OF ADEL...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  URBANDALE...CLIVE...WAUKEE...GRIMES...ADEL...DALLAS CENTER...
  GRANGER...WOODWARD...REDFIELD AND MINBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4158 9424 4179 9414 4186 9384 4186 9382
      4164 9382 4157 9424
TIME...MOT...LOC 0042Z 252DEG 45KT 4172 9399 

HAIL...1.00IN
WIND...60MPH
 
$$

CURTIS
3 follow-up statements
743 
WWUS53 KDMX 150103
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT TUE JUN 14 2016

IAC049-150130-
/O.CON.KDMX.SV.W.0047.000000T0000Z-160615T0130Z/
DALLAS IA-
803 PM CDT TUE JUN 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN DALLAS COUNTY...

AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR POLK CITY...OR
5 MILES NORTHWEST OF ANKENY...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
URBANDALE...CLIVE...WAUKEE...GRIMES...ADEL...DALLAS CENTER...
GRANGER...WOODWARD AND MINBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4186 9384 4186 9382 4164 9382 4159 9410
      4181 9407
TIME...MOT...LOC 0103Z 252DEG 45KT 4180 9366 

HAIL...1.00IN
WIND...60MPH
 
$$

CURTIS
723 
WWUS53 KDMX 150119
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT TUE JUN 14 2016

IAC049-150130-
/O.CON.KDMX.SV.W.0047.000000T0000Z-160615T0130Z/
DALLAS IA-
819 PM CDT TUE JUN 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN DALLAS COUNTY...

AT 818 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
HUXLEY...OR 11 MILES SOUTH OF NEVADA...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. REPORTED UP TO 60 MPH WIND GUSTS
         IN DALLAS CENTER.  

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
URBANDALE...CLIVE...WAUKEE...GRIMES...ADEL...
DALLAS CENTER AND GRANGER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4164 9382 4159 9410 4172 9402 4179 9397
      4182 9382
TIME...MOT...LOC 0118Z 252DEG 45KT 4186 9341 

HAIL...0.75IN
WIND...60MPH
 
$$

CURTIS
905 
WWUS53 KDMX 150129
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT TUE JUN 14 2016

IAC049-150138-
/O.EXP.KDMX.SV.W.0047.000000T0000Z-160615T0130Z/
DALLAS IA-
829 PM CDT TUE JUN 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY
WILL EXPIRE AT 830 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CENTRAL IOWA.

LAT...LON 4164 9382 4159 9410 4172 9402 4179 9397
      4182 9382
TIME...MOT...LOC 0127Z 252DEG 45KT 4186 9341 

$$

CURTIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:39 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 14, 6:39 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
639 PM CDT TUE JUN 14 2016

.SHORT TERM.../Tonight/
Issued at 300 PM CDT Tue Jun 14 2016

Main concerns are severe storms and rainfall/flash flood potential.
Cluster of storms beginning to fire northwest as upper level support
increases through the evening hours. Surface boundary has become
near stationary over northern Iowa and the focus for storms will be
near the boundary over the next 3 to 5 hours. Expected evolution of
storms...cold pool developing over the northwest with additional
lines of storms moving into the boundary now. Expecting the are to
congeal into a larger cluster near the boundary then begin to follow
the instability axis east southeast with time this afternoon/evening
tracking through the flash flood watch area through this evening.
Will make no changes to the flood watch outline for now...as the far
north is more likely to reach guidance criteria given previous
rainfall than areas south of the watch. Per previous guidance...
precipitable water increases to near 2 inches over the northeast by
00z with warm cloud depths above 10kft. Moisture transport increases
into the boundary by early evening as well over the northeast.
Generally 2 to 4 inch amounts are possible in any training or slow
moving cells. Otherwise instantaneous rainfall rates will reach 1 to
2 inches per hour...so heavy downpours are likely with the passage
of the storms.

Overall the best chances for severe storms will remain across the
north and quickly diminish between 00 and 06z as the entire system
shifts to the east. By 00z the line/area of storms will generally be
east of I35 with scattered activity over the south. Over the south
some scattered severe thunderstorms will occur through 02z.  Lows
tonight will fall into the 60s to near 70 over the south.

.LONG TERM.../Wednesday through Tuesday/
Issued at 300 PM CDT Tue Jun 14 2016

Fairly quiet mid/long range with a large upper level ridge
building into the central US Wednesday into the weekend. This will
allow for mainly sunny, dry and warming conditions into the
weekend. H85 temps remain in the upper teens to low 20s Celsius
which should continue to yield above average temperatures through
the forecast period. Additionally as the heat builds beneath the
ridge, may have to budge temps up a bit more. Ridge begins to
dampen into the latter portion of the weekend into early next
week. This will allow for some slightly cooler temperatures and a
return of storm chances. A boundary will become stalled out across
the state toward the end of the period, therefore expect the
possibility of a more active period toward next week and beyond
the current forecast period.

Guidance grids try to bring in precip chances by late Saturday into
Sunday, however feel they are breaking down the ridge a bit fast so
therefore did lower a bit and cut back on the coverage as feel best
chances for precip look to be toward Monday and Tuesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 632 PM CDT Tue Jun 14 2016

Ongoing convection main concern through about 06z as system lifts
through the state. MVFR to IFR conditions are expected in and
around storms with VFR elsewhere. This convection is expected to
move east of the area by 06Z with widespread VFR conditions
thereafter. Winds will gradually shift from south to west by
Wednesday and increase by midday.

&&

.DMX Watches/Warnings/Advisories...
Flash Flood Watch until 1 AM CDT Wednesday for Bremer-Butler-
Cerro Gordo-Franklin-Hancock-Winnebago-Worth-Wright.

&&

SHORT TERM...REV
LONG TERM...Beerends
AVIATION...Cogil
Hazardous weather outlook, Jun 14, 3:47 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT TUE JUN 14 2016

IAZ004>007-015>017-025>028-151000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-
347 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE EVENING
HOURS WITH CHANCES DIMINISHING OVERNIGHT. SOME OF THE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND...LOCALLY HEAVY RAIN
AND A FEW TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE IN THE WEEKEND
INTO EARLY NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER
DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

IAZ023-024-033>039-044>050-057>062-070>075-081>086-092>097-151000-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
347 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING WITH
CHANCES DIMINISHING OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE
DURING THIS EVENING HOURS WITH LARGE HAIL...DAMAGING
WIND...LOCALLY HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST EARLY NEXT WEEK. THE
SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MJB

In the hours before

Local storm report, Jun 14, 6:14 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     1 NNW JEFFERSON         42.03N 94.38W
06/14/2016  E60 MPH          GREENE             IA   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUST. NO DAMAGE NOTED
            AT THIS TIME.

&&

FOWLE
Local storm report, Jun 14, 6:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          3 NE SHELL ROCK         42.75N 92.54W
06/14/2016                   BREMER             IA   EMERGENCY MNGR

            BRIEF TOUCHDOWN DUE TO DUST BEING SEEN
            KICKED UP IN THE FIELD. NO DAMAGE REPORTED.
            .

&&

MJB
Local storm report, Jun 14, 7:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HEAVY RAIN       4 WSW PLYMOUTH          43.22N 93.20W
06/14/2016  M2.00 INCH       CERRO GORDO        IA   AMATEUR RADIO

            RAINFALL SO FAR. .

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 14, 7:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     GRAND JUNCTION          42.03N 94.24W
06/14/2016                   GREENE             IA   LAW ENFORCEMENT

            TREES DOWN IN GRAND JUNCTION.

&&

FOWLE
Local storm report, Jun 14, 7:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     JEFFERSON               42.02N 94.38W
06/14/2016                   GREENE             IA   LAW ENFORCEMENT

            LARGE TREES DOWN IN JEFFERSON. SKID STEERS
            OUT REMOVING DEBRIS.

&&

FOWLE
Special weather statement, Jun 14, 7:19 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT TUE JUN 14 2016

IAZ059-150115-
DALLAS IA-
719 PM CDT TUE JUN 14 2016

...SMALL HAIL AND GUSTY WINDS MOVING INTO DALLAS COUNTY...

AT 718 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF PERRY...MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
URBANDALE...CLIVE...WAUKEE...GRIMES...PERRY...ADEL...DALLAS CENTER...
GRANGER...WOODWARD...REDFIELD...MINBURN...DAWSON...BOUTON AND PERRY
MUNICIPAL AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL IOWA.

LAT...LON 4160 9424 4160 9425 4186 9427 4186 9383
      4164 9382 4159 9424
TIME...MOT...LOC 0018Z 249DEG 40KT 4173 9418

CURTIS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:19 PM CDTSpecial Weather StatementDMXDallas56 min
Jun 15, 4:12 AM CDTAreal Flood WarningDMXButler24 hr
Jun 15, 10:09 AM CDTRiver Flood WarningDMXBlack Hawk4 days
Jun 15, 3:20 PM CDTHeat AdvisoryDMXAdair, Adams, Cass, Ringgold, Taylor, Union24 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.